Outcome of stavudine induced peripheral neuropathy in HIV-1 positive patients switched or substituted to a non-stavudine-based regimen
MetadataShow full item record
A study to assess the outcome of Stavudine induced peripheral neuropathy in HIV – 1 positive patients switched or substituted to a non-Stavudine-based regimen. Background : Stavudine is used in combination with other antiretroviral agents for the treatment of HIV- 1 infection . Among several serious complications it can cause a potentially crippling peripheral neuropathy. It is for this reason that it is no longer considered an appropriate drug of choice in any antiretroviral regimen in developed and more recently developing countries. A study to assess the prevalence as well as the outcome of Stavudine induced peripheral neuropathy in individuals who are no longer on the drug has not been previously described in this setting. Objective : To determine the outcome of Stavudine induced peripheral neuropathy following its discontinuation. Methodology : Peripheral neuropathy was defined using the ACTG Brief Peripheral Neuropathy Score which requires the presence of at least one symptom of peripheral neuropathy plus one objective abnormal examination finding. Study Design : A cross- sectional study of 385 participants performed over 10 months at Parirenyatwa Hospital Opportunistic Infections Clinic in Harare, Zimbabwe. Subjects : Consenting adults aged 18 yrs and above , who were on a Stavudine-based regimen for at least one month prior to switch to a non-Stavudine-based regimen. Primary outcome measures : The proportion of patients with persistent peripheral neuropathy following cessation of Stavudine as determined by the ACTG Brief Peripheral Neuropathy Score. Secondary outcome measures : Demographic and clinical factors associated with persistence of symptoms of Stavudine induced peripheral neuropathy following cessation. Results : A total of 385 participants were recruited into the study. Out of these (256)66.5% were female. The mean age, weight and height were 42.7 ± 11.7 yrs, 69.3 ± 14.8 kg and 163.7 ± 8.83 cm respectively. The median duration on Stavudine was 39 months (IQR 19.5-63). The median duration off Stavudine was 23 months (IQR 12.5-36.5). Out of the total number of participants, 45.19% had ongoing Stavudine induced peripheral neuropathy. Stavudine induced peripheral neuropathy was strongly associated with a low CD4+ count, concurrent hypertension as well as tuberculosis therapy (OR -2.69-[95% CI 1.61-4.48;p=0.0001],2.98-[95% CI 1.66-5.35;p=0.0002] and 7.03-[95%CI 0.84-58.99;p=0.037]) respectively. Individuals exposed to Stavudine for longer than 24 months were 46% less likely to develop peripheral neuropathy. (OR - 0.54-[0.35-0.82;p=0.004]) Conclusion : Stavudine induced peripheral neuropathy persists in a significant subgroup of patients after cessation of use. Its continued use as part of any antiretroviral regimen should therefore be discouraged. Identification of such patients following cessation of therapy with a simple screening tool will allow targeted early treatment to prevent further progression of peripheral neuropathy.